Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 202, NWS State College, PA

August 17, 2025Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 17, 2025, 2:00 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 2:00 PM EDT (18:00 UTC)
Expired
Aug 17, 2025, 3:00 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:48 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 17, 12:48 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1248 PM EDT Sun Aug 17 2025

.SYNOPSIS...
* Very warm and humid end to the weekend with scattered
  thunderstorms; isolated damaging wind threat SE PA
* Not as warm early next week with best chance for rain on Wednesday
* Mainly dry with seasonable temperatures for late week as
  Hurricane Erin moves away from the East Coast

&&

.NEAR TERM /THROUGH TONIGHT/...
With a cold front moving southeastward from the Lake Erie
shoreline, seasonably high moisture content/higher pwat air and
strong boundary layer heating along a pre frontal/lee sfc
trough will contribute to the development of scattered heavy
downpours and thunderstorms this afternoon. Inverted-V fcst
soundings across south central PA, along with potential heavy
precip loading, could result in a few locally damaging
thunderstorm downbursts. Weak (<25kt) sfc-6km shear values
preclude a more organized severe storm threat. SPC maintains a
D1 MRGL SWO across the southeastern portion of CPA near and to
the southeast of the I-81 corridor. Most likely timing for a
severe storm would be late afternoon- evening or btwn 19-01Z.

WPC has also maintained a marginal risk for excessive rainfall;
however higher rain rates in t-storms should be relatively
brief due to more progressive storm motions. Given the recent
dry spell and return of abnormally dry D0 drought conditions,
excessive runoff or flooding issues should remain fairly
isolated and a low probability outcome.

Today will likely be the warmest day in the next 7 days (maybe
for the rest of the month?) with max temps peaking +5-10 degrees
above the historical average for mid/late August in the mid 80s
to low 90s across the central ridges and mid/lower Susquehanna
Valley.

Noticeably drier/less humid/relatively cooler air will arrive
via a northerly breeze behind the cold front tonight,
particularly north of I-80 where dewpoints will fall into the
50s and even upper 40s. Min temps will be about 10 degrees
lower night/night along the northern tier with predawn readings
Monday around 50F.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The aforementioned frontal boundary will push south of the MD
line on Monday as llvl flow shifts to the east around sfc high
pressure drifting over eastern Canada. NBM precip signal looks
somewhat overdone and may be more of an easterly flow low
cloud/sprinkles signal particularly in the southeastern portion
of the forecast area. This is also where NBM projects the
"coolest" daytime max temps, around 75F or 15 to 20 degrees
cooler vs. Sunday!

Shortwave trough and associated wave of low pressure diving
southeast from the Great Lakes will bring a renewed chance of
showers and storms into midweek. However, increasing large
scale subsidence/pressure channeling down the Appalachians to
the west of Hurricane Erin and east of sfc low in the Great
Lakes appears to be dampening the model QPF signal; shifting it
farther to the west over the Great Lakes and Ohio Valley. This
emerging model output signal is reflected in the modified D3
(Tue) WPC ERO which no longer includes CPA.

Tuesday max temps would mark a weekly low with highs in the 70s
for most of the CWA or 5-10 degree below late August climo for
the central and eastern zones.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Drier trending fcst theme continues for Wednesday as the sfc
low weakens as it runs into subsidence zone on the westside of
Hurricane Erin. It's not out of the question that the Wed-Fri
(much of next week for that matter) period ends up being mainly
dry.

Longer range model and ensemble data continues to show a more
formidable upper trough digging into the Great Lakes heading
into the last week of August. This would bring a better
opportunity for rain while also suppressing the late summer
heat/humidity.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms approaching from Lake Erie are
expected to decay over the next couple of hours; however, brief
wind gusts upwards of 15-20kts cannot be ruled out at BFD
despite being a lower confidence solution. Restrictions in the
near- term with showers are expected to be limited with only BFD
having a slight (~10-20%) chance at any sub-VFR flying
conditions. Shower mentions are retained at BFD/JST this cycle;
however, have nudged back timing on the JST TAF based on current
radar trends.

Focus for precipitation shifts are wide near/after 16Z as
redevelopment ahead of a surface cold front will allow for
scattered showers/storms with some aspects of a broken line of
showers with isolated TSRA across central Pennsylvania. Western
terminals (BFD/JST) are expected to be first impacted with a
consensus of HREF/RAP model guidance indicating a 17Z-18Z Sunday
timeframe for precipitation with an eastward progression
bringing precipitation into MDT/LNS ~00Z Monday. Hi-res guidance
indicates a quick shut-off to precipitation; however, have
retained precipitation mentions after 00Z Monday in the
southeastern terminals (MDT/LNS) for lingering SHRA/TSRA to
taper off slightly slower compared to guidance. HREF guidance
does indicate some locally heavy rainfall within showers and
thunderstorms that could bring about localized drops in
visibility; however, impacts at airfields remain low confidence
(~20-30%) at this timeframe. Have retained PROB30 groups for the
airfields at most risk for thunderstorms this afternoon; given
remaining uncertainty; however, expect increasing confidence for
the 18Z TAF package based on afternoon radar trends.

Lower ceilings will start to work into the area after
precipitation tapers off, with MVFR-to-IFR restrictions progged
by a combination of GLAMP/NBM/HREF guidance. Magnitude of
restrictions remains the biggest uncertainty with respect to the
12Z TAF package with low-to-moderate (30-40%) confidence.

Outlook...

Mon...Mainly VFR, Isolated PM SHRA/TSRA possible far south.

Tue-Thu...Chc of SHRA/TSRA areawide.

&&

.CLIMATE...
The high temperature at Bradford was 86 degrees on August 16th,
which tied the record high temperature set back in 1987.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...Steinbugl
AVIATION...NPB
CLIMATE...NPB
Hazardous weather outlook, Aug 17, 3:59 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
359 AM EDT Sun Aug 17 2025

PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-049-
180800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-
359 AM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-035-036-050>053-056>059-063>066-180800-
Juniata-Fulton-Franklin-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
359 AM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms with gusty winds are
possible late this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:21 PM EDTSevere Thunderstorm WarningCTPLancaster54 min
Aug 17, 5:14 PM EDTSevere Thunderstorm WarningCTPLancaster46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.